Alert archive / Kansas / Wind Chill Advisories in 2009

Wind Chill Advisory 2, NWS Dodge City, KS

December 9, 20099 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 9, 2009, 2:49 PM CST for 9 counties in Kansas. It took effect at Dec 9, 2009, 6:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 2:49 PM CST (20:49 UTC)
In effect from
Dec 9, 2009, 6:00 PM CST
Expired
Dec 10, 2009, 10:00 AM CST
In force
16 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -298 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
118 kt
0-1 km storm-relative helicity
-298 m²/s²
0-3 km storm-relative helicity
-206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 092049
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CST WED DEC 9 2009

...EXPECT ANOTHER VERY COLD NIGHT WITH BITTER WIND CHILLS...

.HIGH PRESSURE AND FRESH SNOW COVER WILL RESULT IN OVERNIGHT
TEMPERATURES FALLING TO NEAR 10 BELOW ZERO IN MOST LOCATIONS
TONIGHT. WINDS WILL BE LIGHT AND GENERALLY AT 10 MPH OR LESS.
WHEREVER THE WIND DOES BLOW, WIND CHILL INDICES WILL EASILY DROP
TO THE MINUS 20 TO MINUS 25 DEGREE RANGE.  

KSZ030-031-043>046-063>065-100600-
/O.NEW.KDDC.WC.Y.0002.091210T0000Z-091210T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT
249 PM CST WED DEC 9 2009

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO
10 AM CST THURSDAY. 

* WIND CHILLS WILL DIP TO AS LOW AS MINUS 25 DEGREES AT TIMES.

* DANGEROUS WIND CHILL READINGS WILL OCCUR FROM 6 PM CST TO 10 AM
  CST THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU BUNDLE UP...WEAR A HAT AND
GLOVES...AND PROTECT YOUR SKIN FROM EXPOSURE TO THE WEATHER.

&&

$$

12
2 follow-up statements
000 
WWUS43 KDDC 100550
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 PM CST WED DEC 9 2009

...EXPECT ANOTHER VERY COLD NIGHT WITH BITTER WIND CHILLS...

.HIGH PRESSURE AND FRESH SNOW COVER WILL RESULT IN OVERNIGHT
TEMPERATURES FALLING TO NEAR 10 BELOW ZERO IN MOST LOCATIONS
TONIGHT. WINDS WILL BE LIGHT AND GENERALLY AT 10 MPH OR LESS.
IN LOCATIONS THE WIND DOES BLOW...WIND CHILL INDICES WILL 
EASILY DROP TO THE 20 BELOW TO 25 BELOW ZERO DEGREE RANGE.

KSZ030-031-043>046-063>065-101600-
/O.CON.KDDC.WC.Y.0002.000000T0000Z-091210T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT
1150 PM CST WED DEC 9 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY.

* WIND CHILLS WILL DIP TO AS LOW AS 25 DEGREES BELOW ZERO AT TIMES.

* DANGEROUS WIND CHILL READINGS WILL OCCUR FROM 6 PM CST TO 10 
  AM CST THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU BUNDLE UP...WEAR A HAT AND
GLOVES...AND PROTECT YOUR SKIN FROM EXPOSURE TO THE WEATHER.

&&

$$

32
000 
WWUS43 KDDC 101447
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
847 AM CST THU DEC 10 2009

...WIND CHILL ADVISORY CANCELLED...

.TEMPERATURES WILL GRADUALLY WARM TODAY ALONG WITH FAIRLY LIGHT
WINDS SO THE WIND CHILL ADVISORY HAS BEEN CANCELLED.

KSZ030-031-043>046-063>065-101600-
/O.CON.KDDC.WC.Y.0002.000000T0000Z-091210T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON...
LARNED...BURDETT
847 AM CST THU DEC 10 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* WIND CHILL READINGS WERE NOT MEETING ADVISORY CRITERIA AND
  TEMPERATURES WILL WARM WITH DAYTIME HEATING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU BUNDLE UP...WEAR A HAT AND
GLOVES...AND PROTECT YOUR SKIN FROM EXPOSURE TO THE WEATHER.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 2:46 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 9, 2:46 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CST WED DEC 9 2009

.DISCUSSION...

DAYS 1-2...

THE HARDEST PART OF THIS FORECAST PACKAGE IS TEMPERATURES, AND THE
NEED FOR A WIND CHILL ADVISORY OR NOT TONIGHT.

WITH 4 TO 9 INCHES OF FRESH SNOW ACROSS OUR NORTHERN 1/3RD CWA OR
SO, AND STRONG ARCTIC HIGH PRESSURE CURRENTLY BUILDING SOUTH FROM
THE WESTERN HIGH PLAINS OF WESTERN NEBRASKA AND WESTERN SOUTH
DAKOTA, A VERY COLD NIGHT IS STORE. HAVE ASSESSED WHERE THE
DEEPEST SNOW IS, BASICALLY NORTH A LINE FROM GARDEN CITY TO
JETMORE TO KINSLEY TO LARNED. WILL ISSUE A WIND CHILL ADVISORY
NORTH OF THAT LINE, EVEN THOUGH WINDS SPEEDS WILL BE 10 MPH OR LESS.
THE GUIDANCE FOR HYS AND RSL ONLY SHOW LOW TEMPS IN THE -4F RANGE,
BUT THINK THE SNOW COVER WILL ALLOW FOR FASTER DIURNAL HEAT LOSS
AND MIN TEMPS SHOULD DROP TO CLOSER TO 10F BELOW ZERO. WITH THAT
COLD OF AN AMBIENT TEMPERATURE, ANY WIND WILL PRODUCE WIND CHILLS
BELOW MINUS 20F. SO, TRACED WHERE THE COMBO OF BOTH VERY COLD
TEMPERATURES, WINDS NEAR OR CLOSE TO 10 MPH, BOTH PRODUCED WIND
CHILLS DOWN TO MINUS 20F, BASICALLY WHERE THE DEEPER SNOW FIELD
IS. WENT FROM 00Z TO 16Z, TO ALIGN BETTER WITH SURROUNDING
OFFICES.

AS FOR THURSDAY, THE ARCTIC SURFACE HIGH WILL SHIFT EAST BUT STILL
HAVE A GOOD GRIP ON OUR AREA. WINDS SHOULD SHIFT SOUTH AS THE HIGH
GLIDES EAST, BRING A LITTLE WARMING TO THE LOWER LAYERS. THE
NORTHERN CWA WILL STILL BE THE COOLEST WITH MAX TS IN THE UPPER
TEENS, RANGING UPWARD TO THE LOWER 30S ALONG THE OKLAHOMA BORDER
WHERE NO SNOW WILL BE LEFT. MIN TEMPERATURES FOR THURSDAY NIGHT
WILL BE TRICKY AS SOUTH WINDS SHIFT SOUTHWEST (ONLY LIGHT), AND
SOME UPPER CLOUDS FLOW OVER THE AREA. STAYED NEAR THE PREVIOUS
FORECAST VALUES OF -2 AT HYS RANGING TO 18F AT EHA. THE PROGGED
850MB TEMPERATURES WOULD SUGGEST SOME LOWER 40S FOR FRIDAY, BUT
STILL THINK MY NORTHERN CWA WILL BE INFLUENCED BY THE SNOW AND
ONLY REACH THE MID 20S FOR HIGHS. DOWN SOUTH ALONG THE OKLAHOMA
BORDER, I EXPECT HIGHS IN THE MID 30S.

DAYS 3-7...

A WARMUP WILL CONTINUE SAT/SUN AS SNOWCOVER CONTINUES TO MELT. I WOULD
EXPECT AREAS THAT RECEIVED 1 TO 3 INCHES OF SNOW TO BE SNOWFREE BY
THIS TIME. A SHORTWAVE TROUGH WILL PASS ACROSS THE CENTRAL PLAINS
ON SUNDAY. SFC PRESSURES ARE PROGGED BY ALL MODELS TO DROP TO CLOSE TO
1000MB WITH 850MB TEMPS WARMING TO BETWEEN +6 NORTH AND +10-12 SOUTH.
STRONG MIXING SHOULD OCCUR GIVEN THE PASSAGE OF THE PROGRESSIVE
TROUGH, SO MAXES FROM JETMORE SOUTH SHOULD HAVE NO PROBLEM WARMING
INTO THE 50S, WITH EVEN SOME LOWER 60S ON THE LOWER TERRAIN OF CLARK,
COMANCHE AND BARBER COUNTIES.

THE BIGGEST FORECAST CHALLENGE FOR EARLY NEXT WEEK IS WHETHER A SHALLOW
COLD AIRMASS WILL PUSH DOWN THE PLAINS FOR MON/TUE. THE MODELS HAVE
BEEN DISPLAYING HIGHLY VARIABLE SOLUTIONS BUT THE OVERALL TREND IS
FOR THE COLD INTRUSION TO BE LATER(MON/TUE INSTEAD OF SAT/SUN) AND
DEEPER AS OPPOSED TO SHALLOW PER GFS. BUT THERE IS EVEN SOME DOUBT
AS TO WHETHER THE COLD SURGE WILL OCCUR AT ALL(SEE ECMWF SOLUTION).
GIVEN THE UNCERTAINTY, DECIDED KEPT A MIDDLE OF THE ROAD TEMPERATURE
FORECAST FOR EARLY TO MID NEXT WEEK.

REGARDLESS OF THE MODEL CHOICE, SIGNIFICANT PRECIPITATION EVENTS ARE
HIGHLY UNLIKELY THROUGH DEC 19 AND PROBABLY BEYOND.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  -6  26  10  32 /   0   0   0  10
GCK  -8  26   9  32 /   0   0   0  10
EHA   6  31  18  38 /   0   0   0  10
LBL  -1  31  14  36 /   0   0   0  10
HYS -10  18  -2  24 /   0   0   0  10
P28   4  31  16  37 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 10 AM CST THURSDAY
FOR KSZ030-031-043>046-063>065.

&&

FN12/24/24
Hazardous weather outlook, Dec 9, 4:52 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
452 AM CST WED DEC 9 2009

KSZ030-031-043>046-061>066-074>081-084>090-101100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
452 AM CST WED DEC 9 2009 /352 AM MST WED DEC 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
FRIGID ARCTIC HIGH PRESSURE WILL CONTINUE TO BUILD INTO KANSAS
TODAY. NORTH WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS ALONG WITH
TEMPERATURES RANGING FROM -3 TO NEAR 10 WILL RESULT IN WIND
CHILLS OF -10 TO -20 EARLY THIS MORNING. WINDS GRADUALLY WILL
DECREASE AND WILL BE LESS THAN 10 MPH BY LATE AFTERNOON. WITH
LIGHT WINDS AND MOSTLY CLEAR SKIES, TEMPERATURES WILL DROP TO NEAR
-10 IN AREAS WITH HEAVY SNOW COVER...GENERALLY NORTH OF A LINE
FROM LARNED TO SCOTT CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Dec 9, 9:38 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     SNOW             8 N JETMORE             38.20N 99.89W
12/09/2009  M7.1 INCH        HODGEMAN           KS   CO-OP OBSERVER

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 6:28 PM CSTWinter Weather AdvisoryDDCEllis, Hodgeman, Lane, Ness, Pawnee, Rush and 1 more9 hr

Nearby

Wind Chill Advisories in Kansas, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.